top of page
  • Writer's pictureHector Thomson

Toxic Epidermal Necrolysis

Updated: May 1

Author: Dr Hector Thomson

Editor: Dr Dave McCreary

None of us got into emergency medicine because we love rashes. A wise FACEM once told me, “I only care if it doesn’t blanch, involves their mucous membranes, has massive vesicles or their skin is falling off.” I actually find this quite a nice list of red flags.


Another way to think about this is a rash in a patient with:

  • Systemic symptoms

  • Fever or abnormal vital signs

  • Intra-oral or mucous membrane lesions

  • Blistering

  • Bruising

  • New medications


There are just some rashes that you come across and go… what the $&@% is that?



The Case

At a recent MET call on the ward, I stumbled across a bloke in absolute misery. Having started Alopurinol for his gout a month prior he had come out in a rash a few days earlier. At his first ED visit, he was diagnosed with "urticaria, possibly allergic", and started on antihistamines and prednisolone. He had a slight cough so maybe a viral trigger. He had represented a few days later with it worsening. Now day 5, his whole body was covered.


It looked like this with almost 90% erythroderma.

Source: Thompson & Thompson Genetics in Medicine, 8th Edition


He could barely swallow, his eyes were red and weeping and he was starting to having trouble passing urine. He was absolutely miserable and the MET call had been called for pain, despite enough opioids to put down an elephant in the last 4 hours.




So, what is this? 

This is Toxic Epidermal Necrolysis (TEN).


Wait, isn’t it called Steven Johnson Syndrome?

Well, no… they are the same disease, on a spectrum.

TENS is when the total body surface area is >30%.

Source: Adapted from Fig 21.9 Bolognia and Bastuji-Garin S. et al. Arch Derm 129: 92, 1993


Pathophysiology

The mechanism still isn’t fully understood but the result is a Type IV hypersensitivity reaction where cytotoxic lymphocytes apoptose kerinaocytes causing blistering, bullae formation and sloughing of detached skin.


This results in full-thickness epidermal necrosis which can be confirmed on skin biopsy.

Source: Wikipedia

 

🚨Primary Flashback: Type IV is the cytotoxic, cell mediated delayed hypersensitivity reaction 🚨

 

SJS/TENS is extremely rare (1-2 per million/year with a slight female predominance). This disease has a high mortality.


The majority of SJS/TENS is medication-related.  More than 200 medications have been reported as a trigger. The most common can be remembered by "SATAN":

  • Sulphonamides

  • Allopurinol

  • Tetracyclines

  • Anticonvulsants (Phenytoin/Carbamazepine/Phenobarb)

  • NSAID.



Often this is within 1 week of antibiotics and 1 month of anticonvulsants.


In a paediatric population think of Mycoplasma pneumoniae and Herpes simplex. In adults think of HIV, Leukaemia and lymphoma.


Presentation

SJS/TENS usually develops within the first week of antibiotic therapy but up to 2 months after starting an anticonvulsant.


There is often a prodromal illness resembling an URTI with fever, sore throat, runny nose, conjunctivitis, malaise, arthralgia and dysuria.

Diagnostic hint: Dysuria is present in the majority of cases. Rash with dysuria should raise concern for SJS with associated urethritis.

Then a tender/painful red rash develops on the trunk and extending over hours to days onto the face and limbs usually reaching its maximum by four days.


The blisters merge to form sheets of skin detachment, exposing red, oozing dermis.


Nikolsky sign is positive –blisters and erosions form when the skin is rubbed gently.


Source: Dermnet



Mucosal involvement is prominent and severe including:

  • Eyes: conjunctivitis

  • Lips/mouth: painful ulcers/red crusted hips

  • Pharynx/oesophagus: restricted oral intake

  • Genital area and urinary tract: erosions, ulcers, urinary retention

  • Upper respiratory tract: cough and respiratory distress

  • Gastrointesinal tract: diarrhoea


Complications

SJS/TEN can be fatal with a mortality rate of 10% for SJS and 30% for TEN  from:

  • Dehydration

  • Infection and sepsis

  • ARDS

  • GI perforation

  • Acute renal failure

  • DIC

  • Thromboembolism


Scoring

SJS/TENS can be scored on the SCORTEN or ABCD-10 score – look this one up when you need to use it.


Treatment

Stop the offending agent!


Then our job is supportive care. Think of this as a severe burn. Give them multimodal analgesia, fluids aiming for 1ml/kg/hr of urine output, dressings, keep them warm and isolate them to prevent secondary infection.


These patients should all be transferred to a burns unit as they will need plastics, ophthalmology, intensive care and pain input. Avoid silver sulphadiazine as this can exacerbate things.


Steroids, Monoclonal antibodies, IVIG, plasmapheresis are all options but controversial.

 

☝️Pro tip: Early IDC – the mucosal irritation can make later attempts painful!

 

Case Conclusion

After sending some photos off to our local friendly plastics surgeons and dermatologists I received some very excited return calls. The patient was whisked across to the tertiary burns centre where he stayed for over a week where he needed to get extensive input from the pain team as his rash slowly resolved.

 

Key Points

  1. SJS/TENS are different ends of the same spectrum of your skin falling off usually after a new medication

  2. Rash + Dysuria – think TENS/SJS

  3. Nikolsky sign = epidermis detaches from dermis with rubbing

  4. Medication triggers are numerous but for exams remember: SATAN

  5. Treat as a severe burn

 

References


FOAM: 


Gerull R, Nelle M, Schaible T.  Toxic epidermal necrolysis and Stevens-Johnson syndrome: A review.  Crit Care Med.  2011; 39:1521-1532.


Dodiuk-Gad RP, Chung WH, Valeyrie-Allanore L, Shear NH. Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis: An Update. Am J Clin Dermatol. 2015;16(6):475-493. doi:10.1007/s40257-015-0158-0 More Info


Lerch M, Mainetti C, Terziroli Beretta-Piccoli B, Harr T. Current Perspectives on Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis. Clin Rev Allergy Immunol. 2018;54(1):147-76.


Han F, Zhang J, Guo Q, et al. Successful treatment of toxic epidermal necrolysis using plasmapheresis: A prospective observational study. J Crit Care. 2017;42:65-68. doi:10.1016/j.jcrc.2017.07.002 More Info



HECTOR THOMSON

Emergency Registrar

Hector (the one on the left) is an Emergency Medicine Advanced Trainee at The Alfred. He’s still clinging to the basic science knowledge he gained during primary exam prep and enjoys shoulder dislocations, trauma, rugby union, fresh pasta and good gin. He doesn’t like vague allergies or cats.

29 views0 comments

Comments


bottom of page